Ohio, 2023

Hail and Damaging Winds in Ohio, June 15, 2023

June 15, 2023 · NWS PBZ · 14 events in 3 counties and zones

A mesoscale convective vortex (MCV) developed in southern Michigan the evening of June 15th and tracked southeast into eastern Ohio. Damaging wind gusts, heavy rain, and hail were reported across the Ohio River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A mesoscale convective vortex (MCV) developed in southern Michigan the evening of June 15th and tracked southeast into eastern Ohio. Damaging wind gusts, heavy rain, and hail were reported across the Ohio River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 15, 9:00 PM EST, 25 minutes earlier.

Area forecast discussion, Jun 15, 9:00 PM EST, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
1000 PM EDT Thu Jun 15 2023

.SYNOPSIS...
Sub-severe wind and small hail threat are expected after 8pm in
eastern Ohio with a passing disturbance from the northwest.
Shower and isolated storm chances will linger overnight into
mid-Friday with the progression of the low pressure system.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
10 PM Update-Convection continues to track SE across Ohio where
the most favorable theta-e values exists. This area of
thunderstorms should weaken as it outruns the more favorable
shear as it moves into east central/southeastern Ohio, though
enough MU CAPE persists overnight to maintain some
thunderstorms. The highest potential for severe weather is over
the next hour or so as the line begins to move into the PBZ
forecast area, with lessening chances thereafter.

Early evening update: Convection has initiated over western
Ohio/southern Michigan over the last 2 hours. Storms will
continue to advance east as a low pressure system tracks into
Lake Erie. Hail and wind have been observed with these storms
due to sufficient instability, wind shear, and a low freezing
level. With the ensemble Hi-Res guidance, probabilities of 40mph
(but no higher than 50mph) are noted near Zanesville, OH
between 7pm and 9pm. Thus, a few special weather statements may
need to be issued.

Previous Discussion:

Marginal elevated instability and forcing along a passing
cold/occluded and upper low will maintain shower and storm
chances into tonight as the area enters the left front quadrant
of an approaching upper jet. Decoupling and instability loss
points toward toward sub-severe criteria being more likely.

The probability of moderate rainfall is likely between 2am and
6am. Models indicate 0.25 inches to 0.40 inches of rain west of
Wheeling and near I-80 before dawn.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
The surface trough will not swiftly pull away Friday as its
fearless progression slows in an attempt to occlude and
collocate under the upper low. If you are concerned about
rainfall, we will take a moment to speak now on it: upper-level
dry air reinforcement behind the cold/occluded front should
limit high- QPF rainfall into the day. With showers only
resulting from a reinforcing shot of cold air aloft overriding
higher humidity surface conditions following diurnal temperature
trends, our precipitation deficit will stay in the red. So far,
we are 0.66 inches short of our mid-month average rainfall.
While we will not have the driest June on record, we will
certainly not match the record 10.29 inches the area received in
June of 1989. Though the region has had a recent reputation of
being dry, shower activity will persist in Pennsylvania and West
Virginia through the afternoon, with the best shortwave-
enforced ascent. If you are a dry weather lover, good news!
Friday will not be a washout, with only isolated to scattered
showers decreasing toward evening as the trough pulls away.
This un-notable weather will not go down as folklore, with dry
and typical conditions returning evermore (or at least until
next week). There is moderate to high confidence in dry
conditions late Friday evening through midnight for anyone who
may happen to be outside for one reason or another.

There is high confidence that the upper trough develops into a
closed low over the weekend over the northeast. This will return
north-northwesterly flow aloft, and stream down drier Canadian
air. An approaching surface high will leave conditions pleasant
over the weekend with mostly clear skies and seasonable
temperatures.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A trough is expected to approach from the midwest, then cutoff
from flow aloft and center over the southeast through the middle
of next week. At the same time, a western CONUS trough will dive
south and strengthen an eastern Canadian ridge. This will put
the region in a north/south oriented transition zone, decreasing
forecast confidence. Ensemble MaxT standard deviations maximize
at 6-8 degrees towards the middle to latter end of next week,
with mid- week 72 hour QPF distributions ranging from zero to a
couple of inches from the 10th to 90th percentiles.

What we do know is that cloud cover, precipitation chances, and
climatologically cool temperature are more likely to the
southern forecast area and less likely to the north given the
synoptic setup. This will need to continue to be monitored as
confidence increases.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Approaching low pressure from the northwest will increase
shower chances (prob of thunder less than 20%) overnight,
including potential for a band of heavier rain associated with a
low-level jet max across eastern OH to southwest PA. Moisture
pooling and light wind behind the initial trough will foster
widespread MVFR to IFR development mainly after 09z.

Weak vort advection and the passage of the surface cold front
Friday will create another round of isolated to scattered
showers Friday, with wind veering to the NW. VFR conditions will
return by Friday afternoon amid dry advection and subsidence
with building high pressure.

.OUTLOOK...
Dry northwesterly flow and surface high pressure will lead to
VFR conditions Saturday and Sunday with mostly clear skies.
Probability remains low for fog issues Saturday morning, but
river valley fog potential will be monitored given setup of
clear sky/light wind/cold advection/remnant surface moisture.

The next chances for precipitation are trending later towards
Tuesday as low pressure sags south of the region, though
uncertainty remains during that mid-week period.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Hefferan
NEAR TERM...WM/Hefferan/Milcarek
SHORT TERM...Milcarek
LONG TERM...Milcarek
AVIATION...Rackley/Frazier
Hazardous weather outlook, Jun 15, 1:46 PM EST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
246 PM EDT Thu Jun 15 2023

OHZ039>041-048-049-057-058-161900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Muskingum-Guernsey-
246 PM EDT Thu Jun 15 2023

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected to move across the area this
evening ahead of an approaching cold front. A few of these storms
could be strong to severe, with damaging wind gusts being the main
hazard, though large hail is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ050-059-068-069-PAZ007>009-013>016-020>022-029-031-073>078-
WVZ001>004-012-021-509>514-161900-
Jefferson OH-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-
Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Washington-
Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
246 PM EDT Thu Jun 15 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Milcarek

In the hours before

Special weather statement, Jun 15, 9:12 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1012 PM EDT Thu Jun 15 2023

OHZ048-160245-
Coshocton OH-
1012 PM EDT Thu Jun 15 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN COSHOCTON COUNTY
THROUGH 1045 PM EDT...

At 1012 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 6 miles north of Gambier to
6 miles south of Glenmont to near Berlin. Movement was south at 30
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coshocton, Warsaw, Nellie, Walhonding, and New Guilford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4045 8219 4046 8215 4045 8212 4032 8195
      4031 8178 4025 8195 4024 8220
TIME...MOT...LOC 0212Z 359DEG 28KT 4048 8240 4043 8208 4051 8185

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rackley

The radar

The Cleveland radar (KCLE), 98 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Tuscarawas

When
June 15, 9:25 PM EST
Where
Tuscarawas County, 0.87 mi NW of Winfield
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.560, -81.560

One inch hail reported.

Hail, Tuscarawas

When
June 15, 9:31 PM EST
Where
Tuscarawas County, 1.72 mi WNW of Dover
Measured
1.25 in hail
Reported by
Public
Coordinates
40.530, -81.500

Half dollar hail reported.

Hail, Tuscarawas

When
June 15, 9:33 PM EST
Where
Tuscarawas County, 0.87 mi NW of Dover
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.530, -81.480

Hail reported by trained spotter.

Hail, Tuscarawas

When
June 15, 9:35 PM EST
Where
Tuscarawas County, 2.14 mi SSW of Stone Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.370, -81.560

Quarter sized hail reported.

Hail, Tuscarawas

When
June 15, 9:39 PM EST
Where
Tuscarawas County, 0.87 mi SE of New Philadelphia
Measured
1 in hail
Reported by
Public
Coordinates
40.490, -81.440

Quarter sized hail reported.

Hail, Tuscarawas

When
June 15, 9:40 PM EST
Where
Tuscarawas County, 0.87 mi SE of New Philadelphia
Measured
1 in hail
Reported by
Public
Coordinates
40.490, -81.440

One inch hail reported.

Hail, Tuscarawas

When
June 15, 9:47 PM EST
Where
Tuscarawas County, Tuscarawas
Measured
1.25 in hail
Reported by
Public
Coordinates
40.400, -81.400

Half dollar hail reported.

Hail, Tuscarawas

When
June 15, 9:49 PM EST
Where
Tuscarawas County, 0.69 mi N of Gnadenhutten
Measured
1 in hail
Reported by
Public
Coordinates
40.360, -81.430

Hail reported.

Hail, Tuscarawas

When
June 15, 9:51 PM EST
Where
Tuscarawas County, Gnadenhutten
Measured
1.75 in hail
Reported by
Public
Coordinates
40.350, -81.430

Hail sized estimated.

Hail, Tuscarawas

When
June 15, 9:55 PM EST
Where
Tuscarawas County, 1.05 mi W of Uhrichsville
Measured
1 in hail
Reported by
Public
Coordinates
40.400, -81.350

Quarter sized hail reported.

Hail, Harrison

When
June 15, 10:32 PM EST
Where
Harrison County, 0.53 mi E of Cadiz
Measured
1 in hail
Reported by
Public
Coordinates
40.270, -80.990

Quarter sized hail reported.

Thunderstorm Wind, Harrison

When
June 15, 10:37 PM EST
Where
Harrison County, New Athens
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.180, -81.000

Trees down along State Route 9 near New Athens.

Thunderstorm Wind, Jefferson

When
June 15, 10:41 PM EST
Where
Jefferson County, 1.48 mi NNE of York
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.270, -80.860

A few trees down along County Road 12.

Lightning, Jefferson

When
June 15, 11:00 PM EST
Where
Jefferson County, 1.58 mi W of Steubenville
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.370, -80.650

Lightning struck a home. Damage unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109772, 1109773, 1109774, 1109775, 1109776, 1109777, 1109778, 1109779, 1109780, 1109781, 1109782, 1109784, 1109785, 1109783.